Tornadoes · United States · Mississippi · 2001

F0 tornado, Carriere, Mississippi, August 13, 2001

This F0 tornado ran 0.1 miles across Pearl River County on August 13, 2001, touching down at 3:50 PM CDT and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 13, 2001
Touchdown
3:50 PM CDT (20:50 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Pearl River County
Touchdown point
30.580, -89.670
Lift-off point
30.580, -89.670
Record number
391

What the Weather Service recorded

A weak tornado touched down briefly knocking down a few trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Aug 13, 3:00 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT MON AUG 13 2001

...FLASH FLOOD WATCH CANCELED FOR SOUTH MISSISSIPPI AND PARTS OF
SOUTH CENTRAL AND SOUTHEAST LOUISIANA

FINALLY...SOME RELIEF IN STORE FROM THE WET PATTERN EXPERIENCED OVER
THE PAST FEW DAYS. UPPER LEVEL ENERGY WHICH HAD DOMINATED OUR WX
PATTERN PREVIOUSLY LOOKS TO HAVE SHIFTED EASTWARD BACK TOWARDS SW
LOUISIANA. WITH THE EXCEPTION OF THE SOUTHERN PARISHES...MOST OF THE
CONVECTION BREAKING OUT ACROSS THE CWA/PWA MORE ON THE LINE OF A
SUMMERTIME REGIME PATTERN. THIS WOULD LIKELY INHIBIT ANY WIDESPREAD
PRECIP COVERAGE AND SUBSEQUENT FLOODING PROBLEMS. THEREFORE...WILL
DROP FFA FROM THIS AFTERNOON/S PACKAGE CONSISTENT WITH JAN AND MOB.

LOOKING PAST TONIGHT...A WEAK SFC TROF IS FORECAST TO DROP INTO THE
CENTRAL GULF COAST REGION TUESDAY WHICH WOULD JUSTIFY SLIGHTLY
HIGHER POPS ACROSS THE SOUTHERN ZONES BEFORE THE TROF WASHES OUT ON
WEDNESDAY. IN ADDITION...FORECAST SOUNDINGS INDICATE PW/S DROPPING
BELOW TWO INCHES STARTING TONIGHT WITH CONSIDERABLY DRIER MID AND
UPPER LEVEL AIR WORKING ITS WAY INTO THE LOWER MISSISSIPPI AS
INDICATED BY FORECAST TIME HEIGHTS. THIS CONSISTENT WITH THE AVN
SOLUTION BRINGING THE SW RIDGE EASTWARD INTO THE CENTRAL GULF COAST
REGION AND PERSISTING THROUGH THURSDAY. THIS WOULD THEN IMPLY MORE
OF A SEASONAL FORECAST FOR THE NEXT THREE DAYS WITH MAINLY AFTERNOON
SCT CONVECTION THE ONLY REAL CONCERN. NEXT GOOD SHOT AT RAIN PROGGED
FOR FRIDAY AS ANOTHER TROF OUT OF THE CENTRAL SECTIONS DROPS INTO
THE SOUTHEAST STATES ON FRIDAY. WILL STAY CONSISTENT PAST FRIDAY
WITH A CHANCE FOR RAIN EACH DAY THROUGH MONDAY.

THX FOR QUICK COORD JAN...PRELIM NUMBERS...

MCB 070/091/070/093 3302  BTR 072/090/072/093 3402
MSY 075/090/075/092 4513  GPT 074/088/073/089 4513

.NEW...NONE
LA...NONE.
MS...NONE.

09

In the hours before

Special weather statement, Aug 13, 10:14 AM CDT, 5 hours 36 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM MON SUN AUG 13 2001

...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH MISSISSIPPI AND
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOUISIANA.

.SYNOPSIS...
A WARM AND UNSTABLE AIRMASS WILL PERSIST ACROSS SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI THROUGH TONIGHT AS ANOTHER UPPER AIR
DISTURBANCE DROPS INTO THE CENTRAL GULF COAST REGION LATER TODAY.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE FORECAST AREA TODAY AND CONTINUING THROUGH THE EVENING
HOURS. TORRENTIAL RAINFALL WITH FREQUENT LIGHTNING CAN BE EXPECTED.
A FEW THUNDERSTORMS MAY PRODUCE BRIEF AND GUSTY OUTFLOW WINDS.
WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED.

.FLOODING...
LOCALIZED STREET FLOODING IN URBAN AND LOW LYING AREAS CAN ALSO BE
EXPECTED AS THESE THUNDERSTORMS DEVELOP. RAINFALL RATES AROUND TWO
INCHES PER HOUR WILL BE POSSIBLE WITH LOCAL RAINFALL AMOUNTS
APPROACHING FOUR INCHES PER HOUR AROUND THE HEAVIER RAINS.

RIVER AND SMALL STREAM FLOODING MAY ALSO BE A PROBLEM IF HEAVY
RAINFALL BECOMES WIDESPREAD.

.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL SHOULD CLOSELY MONITOR AREAS WHERE
DRAINAGE IS SLOW AND LOCALIZED FLOODING OFTEN OCCURS. OTHERWISE...NO
OTHER ACTIONS SHOULD BE NECESSARY AT THIS TIME.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET
AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

8.8 hours before the tornado, 37 km from the path. August 13, 2001.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 296 joules per kilogram, CIN -21, lifted condensation level 705 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 8 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
465 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Slidell (ASD), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of August 13, 2001

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 134:44 PM MDTF0Union, NM0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.